Partial vaginismus: worse before it gets better?

Home Forums Vaginismus Support Group Vaginismus General Partial vaginismus: worse before it gets better?

Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • #19665
    annerloo
    Participant

    Hi everyone! I would like to know if anyone relates to my experience. I have partial vaginismus, and while I’m doing dilation therapy I kind of feel like it’s getting worse before it gets better. Can anyone relate?
    I am 39 and have been sexually active off and on since I was 19. I never knew I had vaginismus until I got diagnosed at Maze a little over a month ago. I decided to make an appointment at Maze because I’d been having chronic UTIs after sex my entire sexual life, and off-and-on I’ve had burning after sex when I pee – I believed it was from chaffing. I was so sick of it and am finally in a relationship (I avoided them for a long time) and was feeling hopeless about the constant UTIs and frequent discomfort.
    Because I have been able to have sex since I was 19, I never thought I had vaginismus. But from what I have learned at Maze, it seems that I have partial vaginismus, which means insertion is possible but the PC muscle does spasm, which can result in discomfort and burning afterward. Once I discovered this, a lot of things made sense: Before my first intercourse, I was unable to insert a tampon because it was way too painful, and the first time I had sex was horrifically painful (I gritted my teeth and pushed through it – not a happy memory.)
    I’ve had various experiences over the years, starting in childhood, that contributed to my anxiety and fear about sex, so it makes sense that my body would be expressing this anxiety in the form of muscle spasms.
    But here is what is confusing me a little: For years I’ve been able to have sex (albeit with intermittent discomfort) but now that I’m doing dilation therapy, it feels much more challenging to insert the dilators than sex ever was, and I am becoming even more fearful of having sex once I complete the dilation therapy. I think perhaps this is because I used to just suppress my fear and power through it without acknowledging it, and now that I’m finally acknowledging my fear, I’m more aware of it? I’d love to know if anyone else relates or has thoughts on this. Thank you!

    #19666

    I am so glad you have reached out and are in the process of healing. It would be great to get a perspective from someone else who has gone through the dilation process, but I also wanted to validate your thoughts about fear. I think you are right on target when you state that acknowledging your fear was a big step, and now that you are actively dealing with your vaginimus it brings up other feelings and emotions that you also may have been suppressing for so many years as well. And yes, it can get worse until it gets better. Like many things in life there is not one linear path that will get you to your end goal, but ups and downs. Thanks for writing, and sharing your story, I am sure many others can relate.

    #19667
    annerloo
    Participant

    Thank you so much for this feedback, Nicole! It’s validating to read.

    #19693
    mmHeather34
    Moderator

    Hi Annerloo. I am so glad that you found Maze and for your Forum post. I can relate so much. I, too, avoided relationships for such a long time or would become involved with someone and end it or sabotage it before it led to intercourse. I did not do this for the first time with my now husband. I dilated for a full year following my Botox treatment and had so many ups and downs. Whenever I felt discomfort with the dilators, I would always back down one size or take a small break as I over-dilated at times. I, too, felt nervous prior to transitioning from using the dilators to intercourse. What helped greatly for me with this is to dilate with one of the larger sized dilators for about an hour before and then my husband removed it and inserted himself. It made it so much more comfortable and lessened the nervousness as I felt more prepared. As we progressed, we incorporated using a vibrator always before intercourse and this continued to help me feel less nervous prior to insertion and also took away the clinical aspect of dilating and made it feel more spontaneous. In regards to any discomfort you are experiencing now with the dilators, I found some great tips from prior posts (see below). I hope these help so much. Most importantly, please know that I am here for you and you are doing so, so, so amazing!!!! Sending you big hugs today!!!!

    Concerning pain with dilation, in the past, Rachel, wrote the following:
    “[A] recommendation would be to ask your doctor for some lidocaine jelly to mix in with your ky jelly. This is a numbing agent that you can use and then once you get comfortable with insertion you can go back to just using ky jelly…Also, you can take regular Parecetamol 1gm and ibuprofen prior to your insertion of dilators and this will help with the pain to…”
    Another Forum member also commented concerning pain and irritation with dilators:
    I had irritation deeper in, after insertion a few times. It seemed that I was spreading the lube around on the larger dilators too equally. It ended up being a better idea to leave proportionally more lube at the tip of the dilator. I don’t think the lube was making it all the way to the end of “the tunnel” if I didn’t leave a liberal amount on the tip. After changing my lube distribution habits (lol), the deeper irritation no longer is a problem…right now I use Sliquid Sassy. Very thick”
    Furthermore, there is an excerpt from a Forum member who used Hydrocortisone as a means of fighting pain and discomfort. She writes:
    “Dr. Pacik’s suggestion to use Hydrocortisone Cream has been a HUGE help for me. My lady bits are just so dang sensitive!!! I bought Hydrocortizone10 in the Cooling Gel formula for during the day and I’ve felt SO much better – then I’ve been using the Hydrocoritzone10 in the ointment for adding to my lube mix with dilating at night. I honestly can’t believe how much that’s helped me feel better …”

Viewing 4 posts - 1 through 4 (of 4 total)
  • You must be logged in to reply to this topic.